Kansas, 2009Flood in Kansas, April 29 to 30, 2009
April 29 to 30, 2009 · NWS SGF · 1 event in 1 county or zone
The Neosho River Basin across eastern Kansas experienced several inches of rain. This caused the river to flood into sections of western Cherokee County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Neosho River Basin across eastern Kansas experienced several inches of rain. This caused the river to flood into sections of western Cherokee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 29, 2:19 PM CST, 53 minutes earlier.
Area forecast discussion, Apr 29, 2:19 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT WED APR 29 2009
.DISCUSSION...
ACTIVE WEATHER WILL CONTINUE THROUGHOUT THE NEXT SEVEN DAYS. BOUTS
OF SHRA/TSRA ARE EXPECTED AS A FRONT WILL REMAIN IN AND AROUND THE
REGION WITH THE RISK OF FLOODING AND FLASH FLOODING PERSISTING
INTO NEXT WEEK.
CURRENTLY...SFC WARM FRONT HAS LIFTED NORTH OF THE AREA ENTERING
NORTHERN MO ATTM. ALOFT...UPPER LEVEL SHEAR AXIS WITH EMBEDDED
MCVS IS MAKING PROGRESS FROM WEST TO EAST INTO THE AREA.
SHRA/EMBEDDED TSRA ARE COINCIDENT WITH THIS SHEAR AXIS WITH
ADDITIONAL SCATTERED SHRA/TSRA DEVELOPING IN AN AXIS OF MODEST
INSTABILITY ACROSS SW MO. GIVEN RADAR TRENDS...WILL CONTINUE TO
SEE AND EXPANSION OF TSRA DEVELOPMENT AS AN MCV ENTERS FROM THE
SOUTHWEST THE REST OF THIS AFTERNOON. TEMPERATURES WILL REMAIN
MILD...IN THE 60S WHERE THERE IS RAIN...IN THE LOW/MID 70S WHERE
IT IS NOT RAINING.
TONIGHT...COMPLEX FORECAST AS PROGRESSIVE MCV WILL MAKE ITS WAY
ACROSS THE AREA. WHILE BEST CONVERGENCE TONIGHT WILL BE FOCUSED
ALONG THE RED RIVER VALLEY...THIS FAST MOVING MCV WILL CONTINUE TO
INTERACT WITH MODEST INSTABILITY TO MAINTAIN CONVECTIVE
DEVELOPMENT. CONCERNS REMAIN THAT A SHIELD OF HEAVIER RAINFALL
WILL DEVELOP WITH TIME THIS EVENING AHEAD OF THIS FEATURE AS THE
LOW LEVEL JET INCREASES IN INTENSITY. GIVEN THE PROGRESSIVE NATURE
OF THIS MCV...IT LOOKS LIKE THE BETTER OPPORTUNITY FOR HEAVY RAIN
WILL BE OVER THE EASTERN HALF OF THE AREA TONIGHT...AND HAVE
ALTERED QPF ACCORDINGLY. WILL HAVE TO MAKE A LAST MINUTE DECISION
ON POPS FOR WESTERN ZONES AS THE BACK EDGE OF PRECIP IS
PROGRESSIVELY HEADING EAST.
THURSDAY AND FRIDAY...WE WILL LIKELY BE BETWEEN SYSTEMS THURSDAY.
THE SFC BOUNDARY WILL REMAIN TO OUR NORTH...WITH LEFT OVER
CONVECTION POSSIBLE FIRST THING IN THE MORNING ACROSS EASTERN
ZONES. REDEVELOPMENT IS POSSIBLE ANY TIME THURSDAY
AFTERNOON...ESPECIALLY WITH ANY LINGERING BOUNDARIES FROM A
DECAYING MCS APPROACHING FROM OUR NORTHWEST. MAY SEE A LITTLE MORE
WARMING TOMORROW VERSUS PRIOR DAYS...WHICH MAY HELP GARNER A
LITTLE MORE INSTABILITY THAN THE PAST FEW DAYS. HOWEVER FOCUSING
MECHANISMS WILL BE THE TRICK. HAVE BROAD BRUSHED LIKELY POPS FOR
THE AFTERNOON...THOUGH IT MAY BE UNTIL LATE AFTERNOON BEFORE WE
WILL SEE DEVELOPMENT. WILL NEED TO KEEP AN EYE TO THE WEST WHERE
STRONG/SEVERE CONVECTION IS EXPECTED TO DEVELOP AND HEAD EASTWARD.
THE COLD FRONT WILL RETURN THURSDAY NIGHT AND FRIDAY. CONVECTIVE
DEVELOPMENT OVER KS WILL NEED TO BE MONITORED AS THIS WILL LIKELY
ENCROACH THE WESTERN CWA AS THE EVENING PROGRESSES. THIS ACTIVITY
MAY OFFER OUR BEST OPPORTUNITY FOR SEVERE GIVEN MOISTURE AND
INSTABILITY PROFILES. THE RISK FOR SEVERE ON FRIDAY IS HIGHLY
CONDITIONAL...WITH THE AMOUNT OF WARMING AHEAD OF THE ACCELERATING
FRONT IN QUESTION. THE BETTER OPPORTUNITY WILL LIKELY RESIDE OVER
FAR SOUTHERN MO...BUT CONVECTION LATE THURSDAY NIGHT EARLY FRIDAY
MAY PUSH THE SFC BOUNDARY THROUGH QUICKER. AS HAS BEEN
DISCUSSED...THIS WILL REMAIN A MESOSCALE FORECAST CHALLENGE.
OVERALL...GIVEN THE OPPORTUNITY FOR PERIODIC BOUTS OF SHRA/TSRA...
WILL KEEP THE FLASH FLOOD WATCH GOING. HEAVIER AMOUNTS WILL BE
LOCALIZE WITH OUR MOST PRONE AREA BEING THE FAR WESTERN AND
NORTHWESTERN CWA. FLASH FLOOD GUIDANCE IN THIS AREA REMAINS LOW
AND AREA STREAMS/CREEKS/RIVERS ARE RESPONDING RAPIDLY TO
ADDITIONAL RAINFALL ATTM.
SATURDAY THROUGH WEDNESDAY...THE EXTENDED PORTION OF THE FORECAST
WILL REMAINS MESSY. THE FRONT THAT HAS PLAGUED THE REGION OVER THE
PAST FEW DAYS WILL CONTINUE TO DO SO THROUGH THE WEEKEND. HAVE
CONTINUED TO FOLLOW THE RATHER CONSISTENT ECMWF AS IT OFFERED
GREAT CONTINUITY WITH THE GOING FORECAST. BEST CHANCES FOR RAIN
WILL CONTINUE TO BE NEAR THE MO/ARK BORDER...THOUGH ANY WIGGLE
NORTHWARD IN THE BOUNDARY WILL KEEP CHANCES GOING FOR THE ENTIRE
AREA. THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED INTO PART OF
THE WEEKEND.
THERE IS INCREASING AGREEMENT IN MORPHING THE UPPER PATTERN TO A
MORE PROGRESSIVE ONE BY NEXT WEEK...BREAKING DOWN THE BLOCKING WE
ARE OBSERVING. AN UPPER LOW OVER CANADA WILL MIGRATE NORTHEAST
WITH ENERGY OVER THE INTERIOR WEST SHIFTING INTO THE MIDDLE OF THE
NATION BY THE MIDDLE OF NEXT WEEK. WILL NEED TO WATCH THIS
MORPHOLOGY AS THIS MAY YIELD A MORE STRAIGHTFORWARD SETUP FOR
STRONG/SEVERE STORMS.
TEMPERATURES WILL BE AT OR BELOW AVERAGE THROUGH THE WEEKEND...
EDGING TO ABOVE AVERAGE BY THE MIDDLE OF THE WEEK.
GAGAN
&&
.AVIATION...
FOR THE 18Z TAFS...THE UPPER LEVEL SYSTEM AND ASSOCIATED SHOWERS
AND THUNDERSTORMS NOW OVER EASTERN KANSAS AND OKLAHOMA WILL
CONTINUE TO MOVE TO THE EAST AND AFFECT THE JOPLIN...SPRINGFIELD
AND BRANSON AREAS THIS FOR MUCH OF THE FORECAST PERIOD. AS THE
SYSTEM SHIFTS EAST...EXPECTS CEILINGS AND VISIBILITIES TO FALL
TO IFR CONDITIONS WITH AREAS OF HEAVY RAINFALL EMBEDDED IN THE RAIN
SHIELD.
LOW LEVEL WINDS WILL INCREASE AFTER 00Z AS A LOW LEVEL JET BEGINS
TO NOSE INTO THE OZARKS. THIS WILL HELP KEEP THUNDERSTORMS
DEVELOPING ACROSS THE AREA. AVIATORS SHOULD EXPECT MVFR TO IFR
CONDITIONS ONCE THE LINE OF THUNDERSTORMS MOVES THROUGH THE
TERMINAL.
EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS TO REMAIN IN THE
FORECAST THROUGH 18Z THURSDAY AS ADDITIONAL UPPER LEVEL WAVES MOVE
ACROSS THE PLAINS REINFORCE THE RAINFALL ACROSS THE REGION.
HATCH
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR MOZ055>058-066>071-077>083-088>098-101>106.
KS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, Apr 29, 12:00 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED APR 29 2009
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT WED APR 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE PLAINS THIS
AFTERNOON IN ADVANCE OF AN UPPER LEVEL DISTURBANCE. ADDITIONAL
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MISSOURI OZARKS
FROM THIS AFTERNOON.
THE MAIN HAZARD EXPECTED WITH THESE STORMS THROUGH TONIGHT WILL
BE WITH HEAVY RAIN AND THE POTENTIAL OF FLASH FLOODING. THIS FIRST
WAVE OF PRECIPITATION WILL LIKELY PRODUCE BETWEEN ONE AND TWO
INCHES OF RAIN WHICH WILL FALL ON TOP OF ALREADY SATURATED GROUND
FROM RECENT HEAVY RAINS. A FLASH FLOOD WATCH IS IN EFFECT FROM
THIS EVENING THROUGH THURSDAY NIGHT.
A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AS MODEST INSTABILITY INCREASES OVER THE MISSOURI
OZARKS. A FEW STORMS CAPABLE OF QUARTER HAIL AND LOCALIZED WIND
GUSTS TO 60 MPH WILL BE POSSIBLE...ESPECIALLY ALONG AND SOUTH OF
THE HIGHWAY 60 CORRIDOR FROM JOPLIN TO SPRINGFIELD TO WINONA.
RIVER FLOODING CONTINUES ON THE LITTLE OSAGE...OSAGE AND MARMATON
RIVERS IN VERNON AND BOURBON COUNTIES. SEE THE LATEST RIVER FLOOD
WARNINGS FOR MORE INFORMATION.
A FLASH FLOOD WATCH IS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY NIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A WET PERIOD IS EXPECTED THROUGH THE SEVEN DAY FORECAST WITH
SEVERAL UPPER LEVEL WAVES MOVING THROUGH BRINGING CONTINUED
CHANCES OF HEAVY RAIN TO THE AREA. SEVERAL INCHES OF RAIN WILL BE
POSSIBLE BY THE MIDDLE OF NEXT WEEK.
IN ADDITION...AS A COLD FRONT MOVES BACK THROUGH THE AREA
THURSDAY NIGHT INTO FRIDAY...SEVERE STORMS WILL BE POSSIBLE WITH
DAMAGING WIND GUSTS THE PRIMARY SEVERE WEATHER RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GAGAN
Flood, Cherokee
- When
- April 29, 3:12 PM CST to April 30, 11:59 PM CST
- Where
- Cherokee County, 4.72 mi WSW of Melrose to 0.92 mi S of Melrose
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.003, -95.029
The Neosho River flooded a large section of western Cherokee County. Fly Creek also flooded several roads in southwest sections of the county.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, April 29 to 30, 20091 death · 2 injured · $7.7 million · 60 kt wind · 20 events
- Tornadoes and Hail in Kansas, April 29, 20092 injured · $2.0 million · EF1 · 27 events
- Tornado and Hail in Texas, April 29, 2009$71,000 · EF2 · 14 events
- Flood in Indiana, April 29, 2009$3.0 million · 1 event
- Tornadoes and Hail in Texas, April 29, 2009$195,000 · EF1 · 24 events
- Hail and Damaging Wind in Texas, April 29 to 30, 2009$200,000 · 2.75 in hail · 13 events
- Tornadoes and Hail in Texas, April 29, 2009$23,000 · EF1 · 26 events
- Tornadoes in Arkansas, April 29, 2009$95,000 · EF0 · 2 events
- Tornadoes and Flash Flood in Arkansas, April 29 to 30, 2009$56,000 · EF0 · 11 events
- Tornadoes and Flash Flooding in Oklahoma, April 29, 2009EF1 · 19 events
- Hail in Texas, April 29, 20091 in hail · 10 events
- Flash Flood and Hail in Virginia, April 29, 2009$900 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159937.